Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 355, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 29, 2018, 10:51 PM CDT for Norton County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2018, 10:51 PM CDT (03:51 UTC)
- Expired
- Jul 29, 2018, 11:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Norton County, KS
The radar
The Grand Island radar (KUEX), 129 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1184 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.9
The text
As transmitted.
679
WUUS53 KGLD 300351
SVRGLD
KSC137-300430-
/O.NEW.KGLD.SV.W.0355.180730T0351Z-180730T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1051 PM CDT SUN JUL 29 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Eastern Norton County in northwestern Kansas...
* Until 1130 PM CDT.
* At 1051 PM CDT, a severe thunderstorm was located 4 miles west of
Long Island, or 16 miles northeast of Norton, moving southeast at
35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Almena, Edmond, Densmore and Calvert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 9981 4000 9987 4000 9963 3957 9963
TIME...MOT...LOC 0351Z 328DEG 30KT 3995 9961
HAIL...1.00IN
WIND...70MPH
$$
EV1 follow-up statement
395
WWUS53 KGLD 300426
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1126 PM CDT SUN JUL 29 2018
KSC137-300436-
/O.EXP.KGLD.SV.W.0355.000000T0000Z-180730T0430Z/
Norton KS-
1126 PM CDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NORTON COUNTY WILL
EXPIRE AT 1130 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
LAT...LON 3957 9981 4000 9987 4000 9963 3957 9963
TIME...MOT...LOC 0426Z 328DEG 30KT 3971 9941
$$
BullerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:31 PM CDT, 20 minutes earlier.
Area forecast discussion, Jul 29, 10:31 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Goodland KS 931 PM MDT Sun Jul 29 2018 .UPDATE... Issued at 918 PM MDT Sun Jul 29 2018 Just completed an update. Main change was to allow the severe and tornado watches expire. Still have isolated to scattered thunderstorms across the area with maybe a few more storms this evening possibly becoming severe. However the main threat will remain locally heavy rainfall. Otherwise made adjustments to the pops through the rest of tonight based on the latest radar trends and incoming model guidance. Also made slight adjustments to the hourly grids. UPDATE Issued at 546 PM MDT Sun Jul 29 2018 Just completed an update. Main change was for the pops and qpf this evening. This mainly done for ongoing severe cluster moving into our western portion of our area. Previous grids had highest pops and qpf further west. Nothing else done for now. && .SHORT TERM...(This evening through Monday) Issued at 201 PM MDT Sun Jul 29 2018 Latest upper air analysis shows high pressure over the Desert Southwest beginning to extend northward. Moving around the high pressure is an upper level short wave trough, currently over Southeast Wyoming. East of the Rockies, widespread cloud cover was seen on satellite. At the surface a stationary front extended south- southeast from Wyoming toward Southeast Colorado. For the rest of the afternoon the severe thunderstorms in Wyoming will spread southeast, and additional storms will move east off the Rockies, toward the High Plains. The stationary front will serve as a focus for convection as well. Am expecting the strongest storms to be located near this front. Am expecting storm activity to be moving into northwest Yuma County before the afternoon is over. This evening storm activity will continue spreading southeast across the forecast area. The storm activity should spread southeast fairly quickly in the early evening. Storms should have a peak intensity from roughly 5-9 PM local time. Of concern is the lower 700-500mb lapse rates as the upper level short wave trough moves through. This may indicate the severe activity will only last a couple hours into the event, by the time storms move into the forecast area, before storm intensity declines. Storm activity will end from northwest to southeast late in the evening, possibly lasting an hour or two after midnight. Threats: Hail up to golf ball size, possibly up to hen egg in the tornado watch area. Wind gusts up to 70 MPH. This will mainly be a threat south of Highway 36. Flash flooding. This is more favored south of Highway 36 where repeated rounds of heavy rainfall are more likely to occur. Am on the fence regarding issuing a watch at this point. If WPC issues an MCD for flash flooding, will be much more in favor of issuing a watch. Tornadoes. This will be more likely further west toward the stationary front. Low level helicity is very supportive of tornado genesis over Kit Carson, Cheyenne, and souther Yuma County, with the eastern fringe of the helicity extending just across the state line into Kansas in counties in the tornado watch. Confidence concerns: The widespread cloud cover is very concerning for severe weather generation. Severe weather has not lived up to what the environment could generate the last couple of days, so the added cooling effect of the cloud cover lowers confidence of severe weather occurring. Also, the models seem to have slightly slowed down the arrival of the severe weather. The later in the day storms move in, the less likely they will be of producing severe weather. In general am expecting severe weather to occur, the question is what will the areal coverage be. At this point confidence is low that the severe threat will be of the magnitude that we typically would see for an enhanced risk day. Due to the complexities of the weather today, have not had a chance to analyze weather for Monday. A quick looks shows a possibility for storms in the morning, which seems reasonable given what has happened the last two days. During the afternoon the upper level trough axis moves through bringing any storm activity to an end. .LONG TERM...(Monday night through Sunday) Issued at 117 PM MDT Sun Jul 29 2018 On Monday night, an upper trough exits the High Plains from west to east and northwest flow redevelops aloft, with upper ridging across the west coast. Surface high pressure moves into the region behind the departing wave, resulting in dry weather through Wednesday night. Thursday through Saturday, the western upper ridge expands east and flattens as a disturbance travels east along the Canadian border. The ridge quickly redevelops and amplifies on Sunday. Predominantly dry conditions are forecast to persist during this timeframe. However, some spotty slight chances of showers and thunderstorms cannot be ruled out during the evening hours as weak waves rotate through the the northwest flow. High temperatures gradually warm from the 80s on Tuesday to the low 90s on Friday. Temperatures in the 90s continue over the weekend as well. Low temperatures follow suit and steadily warm, ranging from the low 50s to the low 70s throughout the long term period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 546 PM MDT Sun Jul 29 2018 For Kgld, expect thunderstorms to affect the site in the 01z to 03z time frame. Although believe the strongest part of this thunderstorm complex will be west of the site, site should see variable wind direction gusts up to 45 knots with mvfr conditions expected through 02z to 04z. After 04z vfr conditions are expected with north to northeast winds near 7 knots for the rest of the period. It is possible between 15z to 18z, thunderstorms may affect the site. For Kmck, vfr conditions are expected through the period. Weak thunderstorms may be near the site this evening. However I am not optimistic about that though. Also some thunderstorms may be near the site between 15z and 18z. Winds will vary from north to east at 8 knots or less. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...JTL LONG TERM...JBH AVIATION...BULLER
Hazardous weather outlook, Jul 29, 10:27 PM CDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 927 PM MDT Sun Jul 29 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 927 PM MDT Sun Jul 29 2018 /1027 PM CDT Sun Jul 29 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... There will be a chance of thunderstorms through the rest of tonight. It is still possible for a few storms to become severe this evening with large hail. Also locally heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 29, 7:59 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 9 NNE KIT CARSON 38.88N 102.73W
07/29/2018 E1.50 INCH CHEYENNE CO CO-OP OBSERVER
ATLEAST ONE VEHICLE WINDOW WAS BROKEN BY THE
HAIL.
&&
JTLLocal storm report, Jul 29, 8:07 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL KIT CARSON 38.76N 102.80W
07/29/2018 E2.75 INCH CHEYENNE CO EMERGENCY MNGR
&&
JTLLocal storm report, Jul 29, 8:29 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL 13 N KIT CARSON 38.95N 102.80W
07/29/2018 M2.75 INCH CHEYENNE CO PUBLIC
&&
SJSLocal storm report, Jul 29, 9:22 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
822 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL KIT CARSON 38.76N 102.80W
07/29/2018 E2.75 INCH CHEYENNE CO PUBLIC
DESTROYED CAR WINDSHIELD / REPORTED VIA
SOCIAL MEDIA.
&&
SJSLocal storm report, Jul 29, 10:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
944 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG SEIBERT 39.30N 102.87W
07/29/2018 KIT CARSON CO LAW ENFORCEMENT
SIGNIFICANT DAMAGE TO HOMES AND VEHICLES WAS
DONE BY NOT ONLY BY THE WIND BUT HAIL.
SPECIFICS ARE NOT AVAILABLE AT THIS TIME.
&&
MBLocal storm report, Jul 29, 10:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
947 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL KIT CARSON 38.76N 102.80W
07/29/2018 E2.75 INCH CHEYENNE CO PUBLIC
DESTROYED CAR WINDSHIELD / REPORTED VIA
SOCIAL MEDIA.
0729 PM HAIL 13 N KIT CARSON 38.95N 102.80W
07/29/2018 M2.75 INCH CHEYENNE CO PUBLIC
0701 PM HAIL KIT CARSON 38.76N 102.80W
07/29/2018 E2.75 INCH CHEYENNE CO EMERGENCY MNGR
0655 PM HAIL 9 NNE KIT CARSON 38.88N 102.73W
07/29/2018 E1.50 INCH CHEYENNE CO CO-OP OBSERVER
ATLEAST ONE VEHICLE WINDOW WAS BROKEN BY THE
HAIL.
0633 PM HAIL FLAGLER 39.29N 103.07W
07/29/2018 E2.00 INCH KIT CARSON CO PUBLIC
2" HAIL LASTED APPROX. 5 MIN / 40-70 MPH
GUSTS.
0627 PM TSTM WND GST 16 NNW SEIBERT 39.52N 102.94W
07/29/2018 M58 MPH KIT CARSON CO MESONET
GUSTS CONTINUE TO DECLINE.
0626 PM TSTM WND GST 16 NNW SEIBERT 39.52N 102.94W
07/29/2018 M68 MPH KIT CARSON CO MESONET
GUSTS FOR THIS SITE HAVE DECREASED FROM THE
EARLIER PEAK OF 83 MPH.
0617 PM HAIL FLAGLER 39.29N 103.07W
07/29/2018 E1.50 INCH KIT CARSON CO TRAINED SPOTTER
QUARTER TO PING PONG BALL-SIZED HAIL / TREE
BRANCHES DOWN / VEHICLE WINDOWS SHATTERED
FROM HAIL ALONG I-70.
0615 PM TSTM WND DMG SEIBERT 39.30N 102.87W
07/29/2018 KIT CARSON CO LAW ENFORCEMENT
SIGNIFICANT DAMAGE TO HOMES AND VEHICLES WAS
DONE BY NOT ONLY BY THE WIND BUT HAIL.
SPECIFICS ARE NOT AVAILABLE AT THIS TIME.
0615 PM HAIL SEIBERT 39.30N 102.87W
07/29/2018 E2.00 INCH KIT CARSON CO PUBLIC
HAIL WAS ATLEAST 2 INCH IN DIAMETER.
0613 PM HAIL FLAGLER 39.30N 103.07W
07/29/2018 E2.50 INCH KIT CARSON CO PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM FLAGLER.
THERE IS SIGNIFICANT HOUSE DAMAGE IN
FLAGLER.
0612 PM HAIL FLAGLER 39.29N 103.07W
07/29/2018 E2.75 INCH KIT CARSON CO PUBLIC
0612 PM TSTM WND GST 16 NNW SEIBERT 39.52N 102.94W
07/29/2018 E83 MPH KIT CARSON CO MESONET
PEAK SO FAR FOR THIS SITE.
0611 PM HAIL 6 N FLAGLER 39.38N 103.07W
07/29/2018 E1.75 INCH KIT CARSON CO LAW ENFORCEMENT
0610 PM HAIL FLAGLER 39.30N 103.07W
07/29/2018 E2.75 INCH KIT CARSON CO PUBLIC
HAIL SLIGHTLY UNDER BASEBALL SIZE FALLING.
HAIL IS DAMAGING BUILDINGS AND TREES.
0610 PM HAIL 4 E FLAGLER 39.30N 102.99W
07/29/2018 E1.75 INCH KIT CARSON CO PUBLIC
HAIL WAS ATLEAST GOLF BALL, PROBABLY BIGGER.
0602 PM TSTM WND GST 16 NNW SEIBERT 39.52N 102.94W
07/29/2018 M68 MPH KIT CARSON CO MESONET
GUSTS ARE CONTINUING FOR ATLEAST 5 MINUTES.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 12:07 AM CDT | Special Weather Statement | GLD | Graham | 23 min |
| Jul 30, 5:45 AM CDT | Areal Flood Warning | GLD | Decatur, Norton | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.